Alert archive / Utah / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 48, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 20, 2022, 1:53 PM MDT for Beaver County, Iron County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2022, 1:53 PM MDT (19:53 UTC)
- Expired
- Aug 20, 2022, 2:30 PM MDT
- In force
- 37 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Beaver County, UT, Iron County, UT
The radar
The Cedar City radar (KICX), 87 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 2483 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954 WUUS55 KSLC 201953 SVRSLC UTC001-021-202030- /O.NEW.KSLC.SV.W.0048.220820T1953Z-220820T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Salt Lake City UT 153 PM MDT Sat Aug 20 2022 The National Weather Service in Salt Lake City has issued a * Severe Thunderstorm Warning for... South central Beaver County in southern Utah... North central Iron County in southern Utah... * Until 230 PM MDT * At 153 PM MDT, a severe thunderstorm was located 32 miles southwest of Milford, moving east at 5 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of south central Beaver and north central Iron Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3811 11367 3830 11361 3828 11333 3802 11343 TIME...MOT...LOC 1953Z 285DEG 5KT 3820 11356 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ AD
2 follow-up statements
339 WWUS55 KSLC 202005 SVSSLC Severe Weather Statement National Weather Service Salt Lake City UT 205 PM MDT Sat Aug 20 2022 UTC001-021-202030- /O.CON.KSLC.SV.W.0048.000000T0000Z-220820T2030Z/ Beaver UT-Iron UT- 205 PM MDT Sat Aug 20 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR SOUTH CENTRAL BEAVER AND NORTH CENTRAL IRON COUNTIES... At 204 PM MDT, a severe thunderstorm was located 31 miles southwest of Milford, moving east at 5 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of south central Beaver and north central Iron Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3811 11367 3830 11361 3828 11333 3802 11343 TIME...MOT...LOC 2004Z 285DEG 5KT 3820 11354 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ AD
100
WWUS55 KSLC 202027
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
227 PM MDT Sat Aug 20 2022
UTC001-021-202037-
/O.EXP.KSLC.SV.W.0048.000000T0000Z-220820T2030Z/
Beaver UT-Iron UT-
227 PM MDT Sat Aug 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BEAVER AND NORTH
CENTRAL IRON COUNTIES WILL EXPIRE AT 230 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail and heavy rainfall is still possible with this thunderstorm.
LAT...LON 3811 11367 3830 11361 3828 11333 3802 11343
TIME...MOT...LOC 2027Z 285DEG 5KT 3819 11350
$$
ADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:35 AM MDT, 10 hours 18 minutes earlier.
Area forecast discussion, Aug 20, 3:35 AM MDT, 10 hours 18 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 335 AM MDT Sat Aug 20 2022 .SYNOPSIS...A low pressure system will cross northern Utah today, enhancing coverage of showers and thunderstorms. Deep moisture will also keep a threat of convection over central and southern Utah this afternoon into the early evening. High pressure will build over the Great Basin to start the week, bringing a drying trend to Utah and southwest Wyoming through midweek. && .SHORT TERM (Through 12Z/6AM Monday)...A weakly organized low pressure system is centered over northwest Utah this morning. Around this circulation, showers and thunderstorms have persisted over portions of northern Utah during the overnight hours, with the greatest coverage of activity currently near the Utah/Idaho border. These showers will tend to diminish early this morning, though additional showers will develop throughout the day, focused near the low that will continue to slowly track east. Convection will be greatest in coverage during the afternoon and early evening, aided by daytime heating, with some convection also possible away from the low over the higher terrain of central and southern Utah. There will be enough flow aloft to warrant some drift into the valleys, bringing a bit of a heightened risk of flooding. However, the threat seems a bit too isolated at this time to warrant a Flood Watch. The low is on track to exit the forecast area tonight into early tomorrow, with high pressure building into the Great Basin behind it. The position of this ridge will bring a more northwesterly flow over Utah and southwest Wyoming, advecting drier air into the area for the early part of the upcoming week. Still anticipating notable coverage of convection Sunday afternoon and evening, primarily for areas east of I-15, with a noticeable decrease in convective activity for western areas as the drier air starts to move in. Temperatures will remain just below seasonal normals, though areas that are drying out will see a few degrees of warming. .LONG TERM (After 12Z/6AM Monday)...Long term forecast period begins with departing shortwave energy sliding southward through CO, while mid level ridging noses in from the west. Aloft, this promotes more deep layer zonal to northwesterly flow, and thus drier air and lower overall PoPs for much of the forecast area. The exception to this appears to be some meager diurnally driven PoPs along higher terrain, as well as portions of eastern UT and southwest WY where the departing shortwave may aid in some isolated precipitation development on Monday. On Tuesday, the pattern appears to show little change other than even less synoptic scale forcing for ascent, and as such PoPs lower further and become even more constrained to higher terrain during the afternoon. By Wednesday, mid level ridging gradually migrates across UT in response to amplifying troughing in the PacNW. This combination will promote deep layer flow shifting a bit more zonal to southwesterly, and will allow moisture to begin to creep back into southern UT. As such, higher precipitation chances also return to southern UT, with more modest chances in the high terrain elsewhere across the forecast region. Guidance begins to diverge somewhat on the exact setup for the remainder of the forecast period, but remains in reasonable enough agreement to get a decent picture of what to expect. For Thursday, moisture increases a bit more areawide, while flow aloft accelerates, and modest PVA is imparted on the region while the PacNW trough migrates eastward. As a result, Thursday currently shows the highest PoPs in the long term forecast, though confidence remains a bit higher for increased coverage in south UT, east UT, southwest WY, and particularly the higher terrain therein. For Friday on into the weekend, the PacNW trough starts to dig into the Northern Plains, resulting in subtle mid level height falls over the forecast region. While this helps provide a bit of synoptic scale forcing, it will also help displace the ridge, leading to some questions on what amount of moisture remains in the area. Euro ensemble appears a bit drier than that of the Canadian/GEFS... But in any case, it appears there should remain enough support for modest PoPs to persist from southern UT and eastern UT into southwest WY, particularly along higher terrain. In regards to temperatures, the pattern looks to keep afternoon highs near to slightly above normal through mid week, and near to below normal thereafter with the increasing PoPs and associated cloud cover. Overnight lows appear to generally remain near to above normal throughout the forecast period. Per usual, day to day temps will be influenced by precip and cloud coverage, and what may linger into the overnight hours. && .AVIATION...KSLC...Disturbance slowly moving through keeps conditions unsettled for much of TAF period. Isolated to scattered showers a continued possibility, with coverage increasing Saturday afternoon. A few thunderstorms possible. Gusty erratic outflow winds and deteriorated CIGS/VIS possible in any convection directly atop the terminal. Otherwise, winds largely remain diurnal in nature, and precip begins to wane by late Saturday evening. Generally, expect VFR BKN to OVC CIGS, becoming more SCT by late Saturday. .REST OF UTAH AND SOUTHWEST WYOMING...A slow moving disturbance will keep weather unsettled at area terminals through much of the TAF period. For N UT / SW WY, expect a bit more coverage in precip, with denser cloud cover as well. Coverage expected to further increase Saturday afternoon, with a few thunderstorms possible. For S UT, primary rain/thunderstorm chances will hold off until Saturday afternoon, and persist into the evening hours. Areawide, precipitation chances will begin to wane by late Saturday evening, with cloud cover becoming less dense as well thereafter. Gusty erratic outflow winds and deteriorated CIGS/VIS possible for any convection directly impacting area terminals. Otherwise, winds largely expected to follow a typical diurnal pattern. && .FIRE WEATHER...A moist airmass will remain in place across Utah today. A low pressure system is currently centered over northwest Utah and will track eastward during the day, exiting the state tonight. Showers and thunderstorms today will be most widespread in the vicinity of the low, though convection is likely across the higher terrain of central and southern Utah as well, with some drift into the adjacent valleys. Behind the exiting low, high pressure will build into the Great Basin, putting Utah under northwest flow aloft that with advect drier air into the air for the early part of the upcoming week. As a result, the area will see a downward trend in coverage of showers and thunderstorms. Monsoonal moisture may return toward the end of the upcoming week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...Traphagan LONG TERM/AVIATION...Warthen For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Aug 20, 10:58 AM MDT, 2 hours 55 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 1058 AM MDT Sat Aug 20 2022 UTZ101-102-106-115-201730- Western Millard and Juab Counties UT-Utah Valley UT- Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT- 1058 AM MDT Sat Aug 20 2022 ...Strong thunderstorms will impact portions of northeastern Juab... southwestern Utah and southeastern Tooele Counties through 1130 AM MDT... At 1057 AM MDT, Doppler radar was tracking strong thunderstorms 17 miles south of Vernon, or 31 miles west of Nephi, moving east at 25 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Eureka, Lofgreen, Tintic Junction, Jericho and Little Sahara State Park. This includes US Route 6 between mile markers 124 and 139. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3965 11254 3990 11266 4016 11222 3978 11205 TIME...MOT...LOC 1657Z 248DEG 34KT 3984 11241 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH AD
Special weather statement, Aug 20, 1:25 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 125 PM MDT Sat Aug 20 2022 UTZ125-202015- Southern Mountains UT- 125 PM MDT Sat Aug 20 2022 ...A strong thunderstorm will impact portions of southwestern Garfield and northwestern Kane Counties through 215 PM MDT... At 124 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Hatch, or 28 miles northeast of Zion National Park. This storm is moving southeast at 10 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Alton and Long Valley Junction. This includes US Route 89 between mile markers 100 and 111. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3748 11264 3759 11260 3759 11239 3740 11245 TIME...MOT...LOC 1924Z 273DEG 1KT 3753 11259 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH AD
Special weather statement, Aug 20, 1:27 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 127 PM MDT Sat Aug 20 2022 UTZ125>128-202000- South Central Utah UT-Upper Sevier River Valleys UT- Bryce Canyon Country UT-Southern Mountains UT- 127 PM MDT Sat Aug 20 2022 ...A strong thunderstorm will impact portions of southwestern Garfield County through 200 PM MDT... At 126 PM MDT, Doppler radar was tracking a strong thunderstorm over Red Canyon, or 36 miles south of Junction, moving east at 15 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Red Canyon, Bryce Canyon National Park, Tropic, Rubys Inn and Hillsdale. This includes Utah Route 12 between mile markers 1 and 23. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3765 11239 3781 11236 3779 11201 3756 11207 TIME...MOT...LOC 1926Z 277DEG 12KT 3771 11230 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH AD
Special weather statement, Aug 20, 1:38 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 138 PM MDT Sat Aug 20 2022 UTZ125-128-202015- South Central Utah UT-Southern Mountains UT- 138 PM MDT Sat Aug 20 2022 ...A strong thunderstorm will impact portions of south central Garfield County through 215 PM MDT... At 138 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Escalante. This storm is moving southeast at 10 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Escalante. This includes Utah Route 12 between mile markers 44 and 67. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3763 11183 3780 11181 3778 11148 3754 11155 TIME...MOT...LOC 1938Z 251DEG 3KT 3771 11178 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH AD
Special weather statement, Aug 20, 1:49 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 149 PM MDT Sat Aug 20 2022 UTZ122-202015- Southwest Utah UT- 149 PM MDT Sat Aug 20 2022 ...A strong thunderstorm will impact portions of southwestern Beaver and north central Iron Counties through 215 PM MDT... At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 32 miles east of Ranch Campground, or 35 miles northeast of Ursine, moving east at 5 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of southwestern Beaver and north central Iron Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3816 11371 3832 11366 3830 11335 3805 11345 TIME...MOT...LOC 1949Z 285DEG 5KT 3822 11363 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH AD
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 10:58 AM MDT | Special Weather Statement | SLC | Juab | 32 min |
| Aug 20, 1:25 PM MDT | Special Weather Statement | SLC | 50 min | |
| Aug 20, 1:27 PM MDT | Special Weather Statement | SLC | 33 min | |
| Aug 20, 1:38 PM MDT | Special Weather Statement | SLC | Garfield | 37 min |
| Aug 20, 1:49 PM MDT | Special Weather Statement | SLC | Beaver | 26 min |
| Aug 20, 2:25 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Aug 20, 2:25 PM MDT | Special Weather Statement | SLC | 35 min | |
| Aug 20, 2:55 PM MDT | Special Weather Statement | SLC | Kane | 35 min |
| Aug 20, 3:04 PM MDT | Flash Flood Warning | SLC | Carbon | 116 min |
| Aug 20, 3:07 PM MDT | Special Weather Statement | SLC | Iron | 38 min |
| Aug 20, 3:30 PM MDT | Areal Flood Advisory | SLC | Carbon | 2 hr |
| Aug 20, 3:34 PM MDT | Special Weather Statement | SLC | Wayne | 26 min |
| Aug 20, 3:48 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 20, 4:03 PM MDT | Special Weather Statement | SLC | Emery | 42 min |
| Aug 20, 4:14 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Aug 20, 4:41 PM MDT | Special Weather Statement | SLC | Emery | 49 min |
| Aug 20, 4:52 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 23 min |
| Aug 20, 4:59 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Wayne | 31 min |
| Aug 20, 5:22 PM MDT | Special Weather Statement | SLC | 23 min | |
| Aug 20, 5:53 PM MDT | Special Weather Statement | SLC | 22 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.